Alert archive / Mississippi / Tornado Warnings in 2007

Tornado Warning 14, NWS Memphis, TN

October 17, 2007Coahoma County, Quitman County, Tunica County, Mississippi

NWS Memphis, TN issued this tornado warning at Oct 17, 2007, 9:05 PM CDT for Coahoma County, Quitman County, Tunica County, Mississippi. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 17, 2007, 9:05 PM CDT (02:05 UTC)
Expired
Oct 17, 2007, 9:30 PM CDT
In force
25 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon

Counties Coahoma County, MS, Quitman County, MS, Tunica County, MS

The radar

The Memphis radar (KNQA), 118 km from the middle of the area, began a volume at 02:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 17, 9:15 PM CDTTSTM WND DMG3 Nnw Coahoma, MS6 OR 7 TREES DOWN IN A PECAN ORCHARD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 17, 7:09 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 2.1 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2007-10-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2007-10-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 152 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-168 J/kg
Mixed-layer LCL
1339 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
152 m²/s²
0-3 km storm-relative helicity
207 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KMEG 180205
TORMEG
MSC027-119-143-180230-
/O.NEW.KMEG.TO.W.0014.071018T0205Z-071018T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
905 PM CDT WED OCT 17 2007

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHEASTERN COAHOMA COUNTY IN NORTHWEST MISSISSIPPI...
  NORTHWESTERN QUITMAN COUNTY IN NORTHWEST MISSISSIPPI...
  SOUTHEASTERN TUNICA COUNTY IN NORTHWEST MISSISSIPPI...

* UNTIL 930 PM CDT

* AT 905 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING A TORNADO NEAR KINGS...OR ABOUT 6
  MILES NORTH OF CLARKSDALE...MOVING NORTHEAST AT 50 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  JONESTOWN...DUNDEE AND DUBBS.

.WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO
NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.

.HEAVY RAINFALL MAY OBSCURE THIS TORNADO. TAKE COVER NOW IF YOU WAIT
TO SEE OR HEAR IT COMING...IT MAY BE TOO LATE TO GET TO A SAFE PLACE.

.IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF
THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS.

.IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3429 9067 3464 9036 3448 9019 3445 9021
      3419 9049
TIME...MOT...LOC 0205Z 221DEG 44KT 3431 9052

$$
2 follow-up statements
000 
WWUS54 KMEG 180219
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
919 PM CDT WED OCT 17 2007

MSC027-119-143-180230-
/O.CON.KMEG.TO.W.0014.000000T0000Z-071018T0230Z/
TUNICA MS-COAHOMA MS-QUITMAN MS-
919 PM CDT WED OCT 17 2007

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 930 PM CDT FOR NORTH
CENTRAL QUITMAN...NORTHEASTERN COAHOMA AND SOUTHEASTERN TUNICA
COUNTIES...

AT 919 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR COAHOMA...OR ABOUT
12 MILES NORTHEAST OF CLARKSDALE...MOVING NORTHEAST AT 30 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LULA...
DUNDEE AND DUBBS.

.WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO
NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.

.IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

.THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER
A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

.IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3427 9045 3434 9059 3463 9036 3449 9020
      3446 9020 3445 9021
TIME...MOT...LOC 0219Z 218DEG 22KT 3438 9047

$$
000 
WWUS54 KMEG 180230
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
930 PM CDT WED OCT 17 2007

MSC027-119-143-180240-
/O.EXP.KMEG.TO.W.0014.000000T0000Z-071018T0230Z/
TUNICA MS-COAHOMA MS-QUITMAN MS-
930 PM CDT WED OCT 17 2007

...THE TORNADO WARNING FOR NORTH CENTRAL QUITMAN...NORTHEASTERN
COAHOMA AND SOUTHEASTERN TUNICA COUNTIES HAS BEEN ALLOWED TO
EXPIRE...

AT 930 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE
TORNADO WARNING WILL BE ALLOWED TO EXPIRE.

WILL CONTINUE TO MONITOR THIS STORM FOR POSSIBLE REINTENSIFICATION.

.A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA.

LAT...LON 3427 9045 3434 9059 3463 9036 3449 9020
      3446 9020 3445 9021
TIME...MOT...LOC 0230Z 218DEG 22KT 3443 9042

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this tornado warning went out at Oct 17, 8:58 PM CDT, 7 minutes earlier.

Area forecast discussion, Oct 17, 8:58 PM CDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
858 PM CDT WED OCT 17 2007

.DISCUSSION...

A LARGE AREA OF RAIN WAS MAKING ITS WAY ACROSS THE FORECAST AREA
TONIGHT. STRONGEST STORMS WERE LOCATED IN WESTERN AND SOUTHWESTERN
PORTIONS OF THE FORECAST AREA. THE NEGATIVELY TILTED UPPER LEVEL
TROUGH WILL ROTATE ACROSS THE FORECAST AREA BY 4 AM. ADDITIONAL
THUNDERSTORMS WERE DEVELOPING OVER NORTHWESTERN AR AND EVEN MORE
FARTHER WEST IN EASTERN OK. THE STORMS OUT WEST MAY AFFECT OUR
AREA THURSDAY.

THE CURRENT BATCH OF RAIN WILL PRODUCE LOCALLY HEAVY RAIN AND A FEW
SEVERE THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH AT LEAST
MIDNIGHT. ALSO LOOK FOR WIND GUSTS ASSOCIATED WITH THE
THUNDERSTORMS TO BE NEAR 40 MPH.

AT THIS TIME...NO CHANGES ARE NEEDED TO THE CURRENT FORECAST.

&&

.PREV DISCUSSION... /ISSUED 302 PM CDT WED OCT 17 2007/

DISCUSSION...

DEALING WITH POSSIBLE SEVERE WEATHER TONIGHT THROUGH THURSDAY
NIGHT IS THE MAIN FORECAST CHALLENGE.

LATEST MODELS WERE IN GOOD AGREEMENT THROUGH SUNDAY...THEN
DIVERGED SIGNIFICANTLY. USED A BLEND OF THEM.

DID NOT MAKE SIGNIFICANT CHANGES TO THE PREVIOUS FORECAST.

AT 3 PM CDT ACROSS THE MIDSOUTH...SCATTERED TO NUMEROUS SHOWERS
AND A FEW THUNDERSTORMS STRETCHED FROM WALNUT RIDGE AR TO MEMPHIS
TO COFFEEVILLE MS. TEMPERATURES RANGED FROM THE LOWER 70S WHERE
RAIN WAS FALLING IN EAST AR TO THE MID 80S OVER NE MS WHERE MORE
SUN WAS PEEKING THROUGH THE CLOUDS. MOISTURE WAS INCREASING WITH
DEWPOINTS IN THE 65 TO 70 DEGREE RANGE.

A COLD FRONT WITH NUMEROUS STRONG/SEVERE THUNDERSTORMS ALONG IT
WAS ACROSS KS AND OK. AN UPPER LOW WAS OVER EAST KS. ANOTHER LOW
PRESSURE DISTURBANCE WAS OVER LOUISIANA.

REST OF THIS AFTERNOON INTO TONIGHT...BELIEVE THE POTENTIAL FOR
WIDESPREAD SEVERE STORMS WILL BE LOW ACROSS THE MIDSOUTH WITH THE
LACK OF INSTABILITY. THE BEST INSTABILITY IS EXPECTED TO REMAIN
WEST OF THE AREA.

REGARDLESS...CANNOT RULE OUT A STRAY STRONG/SEVERE STORM TONIGHT
WITH GUSTY WINDS UP TO 60 MPH WITH STRONG DYNAMICS AND AN
IMPRESSIVE LOW LEVEL JET MOVING OVERHEAD...PARTICULARLY WEST OF
THE MS RIVER. HOWEVER...A NEARLY SATURATED ATMOSPHERE AND LACK
OF SIGNIFICANT INSTABILITY WITH FORECAST LIFTED INDICES BELOW -3
AND SURFACE BASED CAPES NO MORE THAN 800 J/KG SHOULD LIMIT
WIDESPREAD POTENTIAL.

WILL KEEP VERY HIGH RAIN CHANCES TONIGHT WITH EXCELLENT MOISTURE
CONVERGENCE OVER THE AREA WITH PRECIPITABLE WATER VALUES AROUND
2 INCHES. HEAVY DOWNPOURS SHOULD BRING A GOOD 1 TO 3 INCHES TO THE
ENTIRE MIDSOUTH...BUT NO MAJOR FLOODING CONCERNS ARE ANTICIPATED.

THURSDAY INTO THURSDAY NIGHT...THINK THERE IS A HIGHER CHANCE OF
SEVERE THUNDERSTORMS FOR AREAS ALONG AND EAST OF THE MS RIVER
BETWEEN 2 PM AND 2 AM CDT ALONG THE COLD FRONT/SURFACE TROUGH.
THE MAIN THREATS APPEAR TO BE HAIL UP TO THE SIZE OF QUARTERS
AND DAMAGING WINDS UP TO 60 MPH...THOUGH A FEW TORNADOES MAY
BE POSSIBLE.

THURSDAY WILL BEGIN MOSTLY CLOUDY OVER THE MIDSOUTH...THEN CLOUDS
SHOULD CLEAR WEST TO EAST AS DRIER AIR MIXES IN. THIS DRIER AIR
SHOULD ALLOW FOR SOME SUN AND DESTABILIZATION DURING THE
AFTERNOON HOURS. TEMPERATURES COULD SKY ROCKET UPWARDS...SO WILL
GO ABOVE THE WARMEST MODEL GUIDANCE...IN THE MID 80S. MAY BE CLOSE
TO RECORDS OF 89/90 DEGREES AT MEM...JBR...MKL...AND TUP.

THINK SUSTAINED WINDS NEAR 25 MPH ARE POSSIBLE WEST OF THE MS
RIVER DURING THE AFTERNOON HOURS WITH EXCELLENT MIXING TO 750 MB...
SO A WIND ADVISORY MAY BE NEEDED. WILL LET MIDNIGHT SHIFT DECIDE
ON THIS ISSUE.

GETTING BACK TO THE SEVERE POTENTIAL THURSDAY AFTERNOON AND
NIGHT ACROSS WEST TN AND NORTH MS...LATEST MODELS HINT THAT
SCATTERED SHOWERS AND STORMS WILL DEVELOP ALONG THE COLD
FRONT/SURFACE TROUGH. VERY STRONG WINDS ALOFT...60 KTS+ AT
500 MB...AND 0-3 KM HELICITY ABOVE 250 M2/S2 WILL SUPPORT
ROTATING SUPERCELLS. GOOD INSTABILITY WITH LIFTED INDICES -3
TO -6 AND SURFACE BASED CAPES ALSO SUPPORT SEVERE STORMS.

FRIDAY THROUGH SUNDAY...DRY CONDITIONS WITH ABOVE NORMAL
TEMPERATURES ARE FORECAST AS THERE IS NO SIGNIFICANT COLD AIR
BEHIND THE COLD FRONT. HIGHS IN THE 70S ON FRIDAY WILL RISE TO
THE 80S ON SUNDAY. LOWS WILL MAINLY BE IN THE 50S.

MONDAY THROUGH NEXT WEDNESDAY...APPEARS ANOTHER LOW PRESSURE
SYSTEM WILL APPROACH AND BRING THE NEXT CHANCE FOR RAIN.
CONFIDENCE WITH THIS SYSTEM REMAINS LOW...SO DID NOT CHANGE THE
PREVIOUS FORECAST MUCH FOR NOW. THIS SYSTEM COULD BE A DECENT
RAIN PRODUCER.

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  71  87  60  77 / 100  20  20  10
MKL  70  85  56  74 / 100  30  30  10
JBR  69  86  55  73 / 100  10  10   0
TUP  70  86  60  76 / 100  30  40  10

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Oct 17, 5:25 PM CDT, 3 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
525 PM CDT WED OCT 17 2007

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-190030-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
525 PM CDT WED OCT 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ROUGHLY ALONG AND WEST
OF THE MISSISSIPPI RIVER.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE REMAINDER
OF THE MID SOUTH. A FEW STRONG TO SEVERE THUNDERSTORMS ARE
POSSIBLE ACROSS THE ENTIRE MIDSOUTH TONIGHT. THE MAIN HAZARDS ARE
DAMAGING WINDS UP TO 60 MPH. AN ISOLATED TORNADO IS POSSIBLE AS
WELL.

WIDESPREAD SEVERE THUNDERSTORMS ARE NOT EXPECTED.

HEAVY RAINFALL OF 1 TO 3 INCHES CAN ALSO BE EXPECTED THIS TONIGHT
ACROSS THE ENTIRE MIDSOUTH. THIS MAY CAUSE LOCALIZED MINOR FLOODING
IN SOME AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SEVERE THUNDERSTORMS ARE POSSIBLE BETWEEN 2 PM THURSDAY AND
2 AM CDT FRIDAY ACROSS WEST TENNESSEE AND NORTH MISSISSIPPI.
HAIL UP TO THE SIZE OF QUARTERS AND DAMAGING WINDS UP TO 60 MPH
ARE THE MAIN HAZARDS...THOUGH A FEW TORNADOES ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY ACROSS THE ENTIRE MIDSOUTH
TONIGHT. ACTIVATION MAY BE NEEDED AGAIN THURSDAY AFTERNOON AND
EVENING ACROSS WEST TENNESSEE AND NORTH MISSISSIPPI.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 17, 10:15 PM CDTSevere Thunderstorm WarningMEGMarshall30 min
Oct 17, 10:20 PM CDTSevere Thunderstorm WarningMEGDeSoto, Tate28 min

Nearby

Tornado Warnings in Mississippi, 2007Every tornado warning in 2007Tornadoes in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.